Alert archive / Virginia / Wind Advisories in 2025
Wind Advisory 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 4, 2025, 3:51 AM EST for 27 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia. It took effect at Mar 4, 2025, 6:00 PM EST. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2025, 3:51 AM EST (08:51 UTC)
- In effect from
- Mar 4, 2025, 6:00 PM EST
- Expired
- Mar 7, 2025, 2:30 AM EST
- In force
- 57 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3147 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS71 KRNK 040851 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 351 AM EST Tue Mar 4 2025 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-041700- /O.NEW.KRNK.WI.Y.0009.250304T2300Z-250305T1700Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of Wytheville, Whitetop, Bland, Volney, Duo, Marion, Hinton, Rainelle, Hix, Bluefield, Independence, Quinwood, Flat Top, West Jefferson, Boone, Troutdale, and Tazewell 351 AM EST Tue Mar 4 2025 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Bland, Grayson, Smyth, Tazewell, and Wythe Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...From 6 PM this evening to noon EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AMS
8 follow-up statements
285 WWUS71 KRNK 041536 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1036 AM EST Tue Mar 4 2025 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-042345- /O.CON.KRNK.WI.Y.0009.250304T2300Z-250305T1700Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of Boone, Whitetop, Bland, Independence, Quinwood, Volney, Tazewell, Hix, Duo, Wytheville, Troutdale, Bluefield, Rainelle, West Jefferson, Marion, Flat Top, and Hinton 1036 AM EST Tue Mar 4 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Bland, Grayson, Smyth, Tazewell, and Wythe Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...From 6 PM this evening to noon EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ WP
091 WWUS71 KRNK 042316 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 616 PM EST Tue Mar 4 2025 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-051000- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250305T1700Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of Whitetop, Independence, Bland, Hix, Troutdale, Wytheville, Flat Top, Quinwood, Volney, Boone, Marion, Hinton, Rainelle, Tazewell, Duo, Bluefield, and West Jefferson 616 PM EST Tue Mar 4 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Bland, Grayson, Smyth, Tazewell, and Wythe Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until noon EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
625 WWUS71 KRNK 050957 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 457 AM EST Wed Mar 5 2025 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-052100- /O.EXT.KRNK.WI.Y.0009.000000T0000Z-250306T0000Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of Bland, Wytheville, Volney, Hix, Tazewell, West Jefferson, Hinton, Bluefield, Duo, Rainelle, Independence, Whitetop, Troutdale, Quinwood, Flat Top, Boone, and Marion 457 AM EST Wed Mar 5 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Bland, Grayson, Smyth, Tazewell, and Wythe Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AMS
892 WWUS71 KRNK 051830 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 130 PM EST Wed Mar 5 2025 NCZ002-003-019-VAZ011-013-014-016>020-022>024-032>035-WVZ044-507- 061115- /O.EXB.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Alleghany NC-Surry-Wilkes-Giles-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- Including the cities of Stuart, Hot Springs, Radford, Buena Vista, Lewisburg, Rocky Mount, Pearisburg, Roanoke, Covington, Blacksburg, Salem, Amherst, Dobson, Alderson, Bedford, Fincastle, Galax, Floyd, Lexington, Pulaski, White Sulphur Springs, Wilkesboro, Sparta, New Castle, Clifton Forge, and Union 130 PM EST Wed Mar 5 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...West/Northwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-061115- /O.EXT.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of Tazewell, Bluefield, Marion, Wytheville, Flat Top, Volney, Boone, Independence, West Jefferson, Hinton, Troutdale, Bland, Whitetop, Rainelle, Hix, Duo, and Quinwood 130 PM EST Wed Mar 5 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...West/Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Bland, Grayson, Smyth, Tazewell, and Wythe Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ EB
123 WWUS71 KRNK 060830 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 330 AM EST Thu Mar 6 2025 NCZ001-002-018-VAZ015>017-061900- /O.UPG.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ /O.NEW.KRNK.HW.W.0002.250306T0830Z-250307T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of Troutdale, Floyd, Boone, Whitetop, West Jefferson, Galax, Sparta, Volney, and Independence 330 AM EST Thu Mar 6 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, and Grayson Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. This includes I-77 through Fancy Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Do not park under trees. && $$ NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508- 061900- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Alderson, Duo, Bland, Bedford, Buena Vista, Rocky Mount, Hinton, Lexington, Rainelle, Blacksburg, Radford, New Castle, Marion, Quinwood, Amherst, Pearisburg, Wytheville, Bluefield, Flat Top, Wilkesboro, Dobson, Clifton Forge, Hix, Roanoke, Covington, Fincastle, Hot Springs, Stuart, Lewisburg, Salem, White Sulphur Springs, Tazewell, Union, and Pulaski 330 AM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AMS
860 WWUS71 KRNK 061742 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1242 PM EST Thu Mar 6 2025 VAZ022-070000- /O.UPG.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ /O.EXA.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ Roanoke- Including the cities of Salem and Roanoke 1242 PM EST Thu Mar 6 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Roanoke County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ001-002-018-VAZ015>017-070000- /O.CON.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of Independence, Whitetop, Galax, West Jefferson, Troutdale, Floyd, Boone, Volney, and Sparta 1242 PM EST Thu Mar 6 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, and Grayson Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 070000- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Quinwood, Clifton Forge, Flat Top, Amherst, Stuart, White Sulphur Springs, Bluefield, Hot Springs, Duo, Wilkesboro, Pulaski, Hinton, Hix, Rocky Mount, Bland, Covington, Marion, Blacksburg, Wytheville, Fincastle, Buena Vista, Pearisburg, Union, Tazewell, Lewisburg, Alderson, Rainelle, Lexington, New Castle, Dobson, Radford, and Bedford 1242 PM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
484 WWUS71 KRNK 062338 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 638 PM EST Thu Mar 6 2025 NCZ001-002-018-VAZ015>017-022-070845- /O.EXP.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ /O.EXA.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Independence, Volney, Roanoke, Troutdale, West Jefferson, Floyd, Boone, Galax, Sparta, Whitetop, and Salem 638 PM EST Thu Mar 6 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...HIGH WIND WARNING WILL EXPIRE AT 7 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 070845- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Bluefield, Union, Dobson, Radford, New Castle, Hot Springs, Hix, Stuart, Covington, Marion, Amherst, Pulaski, Blacksburg, Alderson, Quinwood, Lewisburg, Hinton, Bedford, Wytheville, Fincastle, Rocky Mount, Clifton Forge, White Sulphur Springs, Buena Vista, Bland, Wilkesboro, Rainelle, Tazewell, Pearisburg, Flat Top, Lexington, and Duo 638 PM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
617 WWUS71 KRNK 070730 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 230 AM EST Fri Mar 7 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 070830- /O.CAN.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Blacksburg, Salem, Fincastle, Independence, Pearisburg, Clifton Forge, Marion, Radford, Hix, West Jefferson, Tazewell, Roanoke, Covington, Bland, White Sulphur Springs, Lewisburg, Amherst, Hot Springs, New Castle, Quinwood, Whitetop, Hinton, Lexington, Galax, Stuart, Bedford, Troutdale, Alderson, Dobson, Duo, Pulaski, Boone, Flat Top, Rocky Mount, Volney, Wilkesboro, Wytheville, Floyd, Bluefield, Buena Vista, Rainelle, Union, and Sparta 230 AM EST Fri Mar 7 2025 ...WIND ADVISORY IS CANCELLED... Winds are gradually diminishing. Gusts up to 30 mph are still possible, but the frequency is going down. $$ 11
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 4, 3:43 AM EST, 8 minutes earlier.
Area forecast discussion, Mar 4, 3:43 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
343 AM EST Tue Mar 4 2025
.SYNOPSIS...
High pressure drifts off the East Coast by Tuesday morning.
Tuesday through Thursday a deep low pressure system will track
from the Central Plains into southeast Canada. This will bring
strong, gusty winds to the area Tuesday night through Thursday
night, showers and a few thunderstorms Tuesday night and
Wednesday, and also snow showers in the mountains on Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 830 PM EST Monday...
Regional soundings remain dry...PWAT under 0.50.
Key messages:
- Forecast remains dry
- Clouds increase Tuesday
Forecast revolves around high pressure overhead shifting to the
east coast tonight. A mainly clear sky will carry us into the
overnight, but expect some cirrus/cirrostratus to start making
inroads into the central/southern Appalachians, and Piedmont
later tonight and especially Tuesday ahead of the deep low
pressure system moving from the southern Plains to the lower
Missouri Valley. Some advection of moisture across the mid
levels will bring some altocu our way as well, and eventually
lower clouds toward late afternoon in the south. A few models
have a light shower or sprinkle reaching our southern Blue Ridge
by dusk, but most shower activity occurs after this period.
See fire weather section below for details on RH and winds.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 AM EST Tuesday...
Key Messages:
1) Confidence is high for showers Wednesday with a few thunderstorms
possible by Wednesday afternoon.
2) Confidence is high for strong gusty winds Wednesday through
Thursday with potential for isolated damaging wind gusts.
3) Confidence is high for return of colder air and mountain snow
showers and flurries late Wednesday night and Thursday.
A low pressure is forecast to intensify as it moves through the
Great Lakes Wednesday, the associated surface front moving rapidly
east, crossing the Appalachians Wednesday morning, then passing off
the Mid-Atlantic coast by Wednesday evening. Widespread rain showers
will accompany the frontal passage, followed by a dry slot and
renewed, more scattered in nature, showers and thunderstorms
Wednesday afternoon. An impressive 850 mb low level jet, 70 knot
model advertised, will precede the cold front, which makes wind the
biggest threat from this system. South winds will increase at the
surface with the highest gusts possible from Bluefield to Boone
during early Wednesday. While cloud cover may keep the boundary
layer stable on the east side of the mountains through early
Wednesday morning, any mixing from showers or an isolated
thunderstorms forming later in the day on Wednesday may result in
momentum mix down leading to damaging surface gusts.
Expectation is for a dry slot to develop in the wake of the initial
wave of showers Wednesday morning leading to a period of sunshine
toward mid-day and allowing for an increase in low level instability
and CAPE Wednesday afternoon. If this comes to fruition, expect a
secondary line of convection to develop during the afternoon along
the spine of the Appalachians and then move east across the
foothills and piedmont. This will be during a time of cooling aloft
as the upper trough makes inroads leading to the development of
thermodynamic profiles supportive of organized convection including
supercells. For this reason the Storm Prediction Center as increased
the severe threat by one category, now advertising a Slight Risk for
severe storms across much of our CWA and an Enhanced Risk for severe
storms toward the Mid-Atlantic coast.
In general, expecting less than an inch of rain from this system due
to the fast cell movement...mean winds expected to exceed 50kts. The
only exception may be the southern Blue Ridge, SW of Roanoke, into
NW North Carolina where initial upslope flow may contribute a bit
more QPF...say up to 1.50 inches. There may end up being a rain
shadow over the western New River Valley and Greenbrier Valley where
the southeasterly downslope wind flow would result in lower
amounts...some of the models indicating as little as a quarter of an
inch. Regardless of the variation, amounts do not appear to be
overly concerning...flood potential low. If anything, the rain
should be beneficial given the recent dry stretch.
By Wednesday night the severe threat will have exited the forecast
area leaving us with the gradient winds and cold air advection. Once
the wind direction comes around to the northwest, temperatures
should be forced into a downward spiral with any lingering moisture
changing over to snow showers and flurries for the mountains. Some
light accumulations of snow, an inch or two, would then be expected
in the typical western upslope areas of the Appalachians... western
Greenbrier, western Grayson, and into the High Country of NC., and
persisting through the day Thursday. East of the Blue Ridge, expect
a blustery day Thursday with a return to sunshine and little or
precipitation. Winds are expected to remain gusty through Thursday
night before diminishing, Friday turning out to be a fair weather
day as high pressure drifts overhead.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM EST Tuesday...
Key Messages:
1) Questionable weather for the weekend.
2) Dry weather to start off the following week.
Low confidence forecast for the weekend with respect to
precipitation forecasts. A fast but weak upper level trough is
forecast to move across the northern Mid-Atlantic Saturday, the
surface front potentially bringing some showers to the mountains,
but not so much of a threat east of the mountains due to downslope
westerly flow. We think the main by-product from the front will be
some cloud cover followed by another round of gusty winds Saturday
afternoon and evening. Beyond Saturday's frontal passage, the models
diverge with respect to Sunday's forecast. Another low pressure
system may try to develop somewhere across the eastern United States
during the Saturday night-Sunday time frame, but the location and
track are highly uncertain. The Dynamic Ensemble-based scenarios,
range from low pressure passing directly overhead, to solutions with
low pressure moving through the Deep South and passing off the
southeast Atlantic Coast and missing our CWA altogether...the
outcome having a huge impact with respect to QPF.
Beyond Sunday, model consensus is for a return to drier weather
with High pressure in control Monday.
Temperatures through the weekend will be highly dependent on cloud
cover with potential to bust.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM EST Tuesday...
VFR conditions are expected this morning as high clouds spread
into the area from the west and ceilings lower throughout the
day. Winds will stay under 10kts through 12Z/7AM, then increase
once mixing begins in the morning at 5-15kts by 18Z. After
18Z/1PM wind speeds will continue to increase with gusts
15-30kts.
Deeper moisture and MVFR ceilings return from south to north
after 00Z/7PM. MVFR ceilings will reach KROA, KBLF, and KLYH
before the 06Z end of the TAF forecast period. KBCB will be all
the way down to IFR by then.
Above average confidence in ceiling, visibility, and wind.
.EXTENDED AVIATION OUTLOOK...
A chance of rain showers and IFR ceilings arrive in the
mountains overnight tonight. Significant LLWS also develops
overnight, especially from northwest North Carolina in to the
New River valley.
Showers and isolated thunderstorms move west to east overnight
through Wednesday morning. Winds will also become very gusty
from the south to southwest There is a chance for a line of
thunderstorms later in the day with the passage of the front
Wednesday. Cigs should come back up to MVFR after the frontal
passage in the mountains...then VFR east of the mountains
Wednesday evening.
Colder air, mountain snow showers, and gusty northwest winds
will follow for Wednesday night into Thursday. Ceilings will
likely remain at MVFR for BLF and LWB until Thursday night when
drier air arrives and the mountain snow showers erode.
High pressure should provide VFR flight conditions on Friday.
Another low pressure system may bring sub-VFR to the mountains
Saturday with shower chances, but low confidence on this, as
models vary.
&&
.FIRE WEATHER...
As of 830 PM EST Monday...
Per coordination with NC Land Managers, will continue to
heighten awareness of the fire danger for our NC counties
Tuesday, though RH values will start to creep up especially in
the mountains. Will also begin to highlight far western VA for
fire concerns due to increasing southeast downslope winds west
of the Appalachian Divide.
Portions of WV into far SW Virginia will start to see increasing
winds from the south around 15 mph, with gusts to 25 to 30 mph
possible. RH values will be lower earlier in the afternoon
(30-35%) before the stronger winds arrive. However, a few hours
window may occur where the winds and RH could allow for
increased fire danger.
As a reminder for non-federal and non-state land managers,
please be mindful of local and state laws. States such as
Virginia have burn laws. Virginia's 4 PM Burning Law prohibits
open-air burning before 4 PM through April 30. The law applies
to fires within 300 feet of dry grass or woodland areas.
Wind speeds increase significantly on Tuesday night and
Wednesday. Rain is expected to reach the area on Tuesday night
and continue through Wednesday morning. Most locations will get
rainfall amounts from 0.25 to 0.50 inches. Strong, gusty wind
continue, but from the northwest, on Wednesday night through
Thursday night. Wind speeds diminish at the end of the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...PM/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/PM
FIRE WEATHER...PMHazardous weather outlook, Mar 3, 6:08 AM EST, 21 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 608 AM EST Mon Mar 3 2025 NCZ004>006-VAZ032>035-043>047-058-059-041115- Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 608 AM EST Mon Mar 3 2025 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong, gusty winds are expected on Tuesday night and Wednesday ahead of a front, and again on Wednesday night and Thursday behind the cold front. Brief periods of heavy rain are possible Tuesday night and Wednesday along with a slight risk of severe thunderstorms with damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-041115- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 608 AM EST Mon Mar 3 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong, gusty winds are expected on Tuesday night and Wednesday ahead of a front, and again on Wednesday night and Thursday behind the cold front. Brief periods of heavy rain are possible Tuesday night and Wednesday along with a marginal risk of severe thunderstorms with damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.